Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 60, NWS Tucson, AZ

November 3, 2016Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Nov 3, 2016, 1:12 PM MST for Pima County, Pinal County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 3, 2016, 1:12 PM MST (20:12 UTC)
Expired
Nov 3, 2016, 2:00 PM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 66 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

405 
WUUS55 KTWC 032012
SVRTWC
AZC019-021-032100-
/O.NEW.KTWC.SV.W.0060.161103T2012Z-161103T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
112 PM MST THU NOV 3 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PINAL COUNTY IN SOUTHEASTERN ARIZONA...
  NORTHEASTERN PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 200 PM MST

* AT 110 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTH OF
  ELOY...OR 20 MILES WEST-NORTHWEST OF MARANA...AND MOVING NORTH AT
  25 TO 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELOY...FRIENDLY CORNERS...WHITE HORSE PASS...PICACHO...PICACHO PEAK
  AND CHUICHU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3250 11136 3246 11158 3270 11189 3277 11175
      3276 11174 3273 11173 3273 11167 3276 11161
      3285 11152 3290 11145
TIME...MOT...LOC 2010Z 157DEG 26KT 3257 11152 

$$

MEYER
2 follow-up statements
841 
WWUS55 KTWC 032037
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
137 PM MST THU NOV 3 2016

AZC019-021-032100-
/O.CON.KTWC.SV.W.0060.000000T0000Z-161103T2100Z/
PINAL-PIMA-
137 PM MST THU NOV 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR SOUTHWESTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 134 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR FRIENDLY CORNERS JUST SOUTH OF
ELOY...OR 16 MILES SOUTHEAST OF CASA GRANDE...MOVING NORTH AT 25
MPH. WATCH FOR DENSE BLOWING DUST ALONG INTERSTATE 10 BETWEEN RED
ROCK AND ELOY.

LOCATIONS IMPACTED INCLUDE...
ELOY...FRIENDLY CORNERS...PICACHO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3250 11136 3246 11158 3270 11189 3277 11175
      3276 11174 3273 11173 3273 11167 3276 11161
      3285 11152 3290 11145
TIME...MOT...LOC 2034Z 157DEG 24KT 3269 11157 

$$

MEYER
859 
WWUS55 KTWC 032057
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
157 PM MST THU NOV 3 2016

AZC019-021-032106-
/O.EXP.KTWC.SV.W.0060.000000T0000Z-161103T2100Z/
PINAL-PIMA-
157 PM MST THU NOV 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PINAL AND
NORTHEASTERN PIMA COUNTIES WILL EXPIRE AT 200 PM MST...
        
THE STORM WHICH PROMPTED THE WARNING IS WEAKENING AS IT MOVES
NORTHWEST OF ELOY AND EXITING THE WARNED AREA. THEREFORE THE WARNING
WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS AND BLOWING DUST ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3250 11136 3246 11158 3270 11189 3277 11175
      3276 11174 3273 11173 3273 11167 3276 11161
      3285 11152 3290 11145
TIME...MOT...LOC 2056Z 157DEG 26KT 3278 11162 

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 3, 8:59 AM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Nov 3, 8:59 AM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
859 AM MST Thu Nov 3 2016

.SYNOPSIS...An area of low pressure near Rocky Point today will
bring scattered showers and thunderstorms to the area through
Friday, with most favored locations north to east of Tucson. High
temperatures will be around early November normals through Friday.
Dry conditions and warmer temperatures will return area-wide this
weekend.

&&

.DISCUSSION...Upper low this morning is positioned just SE of
Puerto Penasco/Rocky Point Sonora and will very slowly drift to the
northeast today and be near the international border around
South/Central Pima County tonight. We've already seen quite a few
showers and thunderstorms through the overnight period with even a
few reports of small hail. Radar showing two main areas of showers
at this time, the first being across Central and Western Pima County
with the other across Graham and Greenlee Counties with the
remainder of the area dry. The 12Z KTWC sounding came in moderately
unstable with a PWAT of 0.85 inches. Given the latest satellite
trends, along with review of the HRRR and UOFA WRF-NAM and GFS, the
best chances of showers and thunderstorms this afternoon will be
from Tucson northward as drier air gets wrapped in especially along
the International border from Sells eastward this afternoon and this
evening. While instability will only be marginal with MLCAPE values
around 500-1000 J/KG, the impressive shear and dynamics will result
in the potential for a few stronger to perhaps a couple of severe
thunderstorms. SPC already has areas north and east of Tucson
outlined in a marginal risk and that looks good. The main concern
will be hail and a strong wind threat with what will be low topped
thunderstorms this afternoon. We have also gone ahead and added
blowing dust to the forecast for the typically prone areas mainly in
Pinal County. Heading into this evening and tonight, the focus will
shift more towards Graham and Greenlee Counties where deeper
moisture and dynamics remain as the upper low starts to track a bit
more to the northeast. There could be a period through this evening
and overnight with some training showers and thunderstorms which
could result in a heavy rain and flash flood threat for this area.

The upper low will continue to shift to the northeast on Friday with
showers and thunderstorms continuing for Graham and Greenlee
Counties with the back edge generally pushing to the east into New
Mexico Friday evening. Drier air will start to move in on Saturday
with still some residual troughing hanging back through the forecast
area with a slight chance of showers still possible for the White
Mountains. Thereafter, dry weather is expected into early next week
as ridging tries to build back in. Still some uncertainty in the
model guidance in the medium range with the pattern aloft but don't
see any major differences with regard to sensible weather.
Temperatures will be near normal through Friday, then warm to above
normal levels for early November later this weekend and into next
week.

&&

.AVIATION...Valid through 04/18Z.
SCT-BKN clouds at 6-10k ft AGL thru the forecast period. Slight
chance of -SHRA/-TSRA west of KTUS and chance of SHRA/TSRA from KTUS
east. Thunderstorm wind gusts to 40-45 kts possible. Brief MVFR
ceilings/visibilities possible with the heavier showers and
thunderstorms. Outside of thunderstorm outflows, breezy ely/sely
surface wind at 12-18 kts with gusts to near 25 kts, especially in
the vicinity of KSAD, KDUG and KALK. Surface wind diminishing
tonight between 04/03Z and 04/06Z. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms are
expected today from the Tucson metro area north and east, with
isolated activity west of Tucson. Scattered to numerous showers and
thunderstorms will continue on Friday, but mainly northeast of
Tucson across Graham and Greenlee counties. A slight chance of
showers continues across the White Mountains on Saturday, then dry
conditions will return area-wide Sunday into next Thursday. Expect
breezy east to southeast 20-foot winds today, otherwise 20-foot
winds will generally be less than 15 mph except for some afternoon
gustiness.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

GL

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Nov 3, 11:52 AM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1152 AM MST THU NOV 3 2016

AZZ502>504-515-031930-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-TUCSON
METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-TOHONO O'ODHAM
NATION INCLUDING SELLS-BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK-
1152 AM MST THU NOV 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
1230 PM MST...

AT 1150 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR THREE POINTS...OR 24 MILES SOUTHWEST OF MARANA... MOVING
NORTHWEST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THREE POINTS...WESTERN AVRA VALLEY...QUEENS WELL...PAN TAK...
SANTA ROSA RANCH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3201 11114 3190 11137 3221 11192 3246 11129
TIME...MOT...LOC 1850Z 142DEG 21KT 3212 11142

MEYER
Special weather statement, Nov 3, 12:33 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1233 PM MST THU NOV 3 2016

AZZ502-504-505-032015-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-TOHONO O'ODHAM NATION INCLUDING SELLS-
1233 PM MST THU NOV 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PINAL AND NORTH
CENTRAL PIMA COUNTIES UNTIL 115 PM MST...

AT 1231 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF AVRA VALLEY...OR 16 MILES SOUTHWEST OF MARANA...
MOVING NORTHWEST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM, ALONG WITH AREAS OF BLOWING DUST.

LOCATIONS IMPACTED INCLUDE...
MARANA...ELOY...AVRA VALLEY...SILVER BELL...RED ROCK...
PICTURE ROCKS...AND PICACHO PEAK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3249 11220 3273 11173 3273 11167 3276 11161
      3283 11154 3293 11135 3224 11122 3207 11163
TIME...MOT...LOC 1931Z 152DEG 28KT 3231 11144

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 11:52 AM MSTSpecial Weather StatementTWCPima38 min
Nov 3, 12:33 PM MSTSpecial Weather StatementTWCPinal42 min
Nov 3, 12:40 PM MSTBlowing Dust AdvisoryTWCPima, Pinal80 min
Nov 3, 1:45 PM MSTSpecial Weather StatementTWC45 min
Nov 3, 4:48 PM MSTSpecial Weather StatementTWC42 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.